I’ve discovered something.
I’ve been taking medicine to control high blood pressure since 1993. Over time, it gets higher, prescriptions change, side effects occur, weight is gained, lost, and regained, you know – the beginning of the slippery slope on the downward turn of the circle of life thing. I’m given a particular mix, sent off with sample bottles, and it takes 3-5 weeks to see if A> it has the required effectiveness (the Doc’s agenda), and B> it doesn’t make me sick, sleepy, not at all sleepy, and/or scream its' way through the synapses of my brain all day(my particular agenda). Sometimes, it has been a process that has taken nearly a year to properly implement to meet both our criteria. A trumps B ( I still maintain the will to live, most days), for the most part , which has produced the subject of this post.
Such experimentation has been underway for the past several months. One of the agents that has been steadily increased has been what’s known as a beta-blocker. In addition to its' overall effect on the cardiac system, it also has an effect upon emotional states, namely anxiety. It is used specifically by some for this purpose. I didn’t realize (I was not paying attention) to this aspect until the dosage reached a point where it was disturbing my sleep (it affects serotonin and melatonin levels), as well as making it harder to stay awake and/or focus during any conversation lasting more than about 90 seconds. Went to see the Doc, and he set me off on a different course, still including a lower dose of the beta blocker. I just happened to have a work schedule that included 3 days of off-site training – sitting in a classroom (i.e. a resting state), so I decided to do an experiment. I quit taking the beta blocker.
I literally felt my head begin to clear after about a day and half. I felt better, I had an attention span again, etc. - I actually read something and teared up a bit. I started posting, and halfway long ones, at that, on the online places I inhabit. Sacre Bleu! I have an excuse for not writing! There has to be a reason for everything, right? This Level-headedness is also passionless-ness, and I realized that it has been hard for me lately to really give two hoots for much of anything enough to do something about it – whatever it might be. I quit playing any music – the guitar broke a string, I put it away. That was two months ago. I bought some strings, yesterday.
Relax, T, I’m back to my full prophylactical potential. I don’t know if the veil will descend; my base med has changed, and the side effects seem manageable, so far. This latest round has fostered renewed resolve to do some of the things I should be doing that could conceivably remove the beta-blocker from the equation, entirely. I do so appreciate your continued interest. I do need to write. And some of you need to write, too. You know who you are.